Texas, 2016

Damaging Wind in Texas, July 17, 2016

July 17, 2016 · NWS AMA · 1 event in 1 county or zone

A mid level trough moving east toward the NM/TX border in-conjunction with a 850-700 mb Td advection east of the trough axis in the mean southerly flow helped to produce some thunderstorms. One storm produced a severe wind gust at the Dalhart ASOS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A mid level trough moving east toward the NM/TX border in-conjunction with a 850-700 mb Td advection east of the trough axis in the mean southerly flow helped to produce some thunderstorms. One storm produced a severe wind gust at the Dalhart ASOS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 9:33 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 17, 9:33 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1033 PM CDT SUN JUL 17 2016

.AVIATION...
06Z Issuance...VFR conditions expected to prevail for all sites
through the period. Current thunderstorms are expected to stop at
KDHT by 06Z, so may have to amend if still ongoing. No storms are
expected otherwise. Wind will be the main issue. South to
southeasterly flow is expected with the normal diurnal increase with
gusts around 25kts.

Beat

&&

.PREV DISCUSSION... /Issued 914 PM CDT SUN JUL 17 2016/

UPDATE...
Adjusted pop and weather grids across nwrn zones to account for
latest radar trends.

Andrade

PREV DISCUSSION... /Issued 628 PM CDT SUN JUL 17 2016/

AVIATION...
For the 00Z TAFS, isold tstms near KDHT will necessitate a VCTS for a
couple hours or so. Do not expect any tstms to affect KGUY or KAMA
this evening. Winds will diminish this evening, then increase again
around mid to late Monday morning as a surface trof of low pressure
remains in the area.

Andrade

PREV DISCUSSION... /Issued 314 PM CDT SUN JUL 17 2016/

DISCUSSION...
A ridge of high pressure will continue to dominate the forecast
pattern for much of this week. Only so many ways to say hot and dry.
Therefore, will continue trends of previous forecasts with only minor
tweaks here and there. It does appear, along with the ridge, that a
persistent lee trough over southeast Colorado and southwest Kansas
will help to keep our southerly winds on the breezy side. As the week
goes on and we continue to dry out, fire weather may become more of a
concern.

As far as precipitation, best chances continue over the far western
Oklahoma Panhandle and extreme northwest Texas Panhandle for the
late afternoon and evening hours. Otherwise, the next best chances
will not be until the Friday night/Saturday time frame when the ridge
moves back to west far enough to allow some mountain convection to
ride into the northwest and northern sections of Panhandles.

Garcia

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/2
Hazardous weather outlook, Jul 17, 9:56 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT SUN JUL 17 2016

OKZ001>003-TXZ001>020-181100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1056 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH LATE THIS
EVENING. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MAY RETURN TO THE OKLAHOMA PANHANDLE AND NORTHERN
SECTIONS OF THE TEXAS PANHANDLE ON FRIDAY EVENING AND SATURDAY.
OTHERWISE...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 5:51 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT SUN JUL 17 2016

OKZ002-180015-
TEXAS OK-
651 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
715 PM CDT...

AT 650 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF GOODWELL...OR 11 MILES WEST OF GUYMON...MOVING EAST AT
10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3663 10178 3681 10178 3690 10153 3663 10154
TIME...MOT...LOC 2350Z 263DEG 8KT 3673 10168

BEAT
Special weather statement, Jul 17, 6:07 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT SUN JUL 17 2016

TXZ001-006-180030-
DALLAM TX-HARTLEY TX-
707 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARTLEY AND
SOUTHEASTERN DALLAM COUNTIES UNTIL 730 PM CDT...

AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF DALHART...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3604 10258 3623 10260 3627 10237 3603 10234
TIME...MOT...LOC 0007Z 265DEG 14KT 3615 10250

BEAT
Special weather statement, Jul 17, 6:24 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT SUN JUL 17 2016

TXZ001-006-180100-
DALLAM TX-HARTLEY TX-
724 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARTLEY AND SOUTH
CENTRAL DALLAM COUNTIES UNTIL 800 PM CDT...

AT 724 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF DALHART...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
HARTLEY AND SOUTH CENTRAL DALLAM COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3585 10274 3607 10277 3610 10258 3585 10253
TIME...MOT...LOC 0024Z 265DEG 13KT 3597 10269

BEAT
Special weather statement, Jul 17, 6:35 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT SUN JUL 17 2016

TXZ001-006-180100-
DALLAM TX-HARTLEY TX-
735 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY AND SOUTH
CENTRAL DALLAM COUNTIES UNTIL 800 PM CDT...

AT 735 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DALHART...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3600 10259 3615 10261 3617 10245 3601 10242
TIME...MOT...LOC 0035Z 268DEG 5KT 3607 10252

BEAT
Special weather statement, Jul 17, 6:59 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT SUN JUL 17 2016

TXZ001-006-180145-
DALLAM TX-HARTLEY TX-
759 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY AND
SOUTHEASTERN DALLAM COUNTIES UNTIL 845 PM CDT...

AT 759 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF DALHART...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3582 10277 3606 10281 3626 10233 3594 10229
TIME...MOT...LOC 0059Z 247DEG 12KT 3599 10267

BEAT
Special weather statement, Jul 17, 7:45 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT SUN JUL 17 2016

TXZ001-006-180230-
DALLAM TX-HARTLEY TX-
845 PM CDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARTLEY AND SOUTH
CENTRAL DALLAM COUNTIES UNTIL 930 PM CDT...

AT 845 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF DALHART...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
HARTLEY AND SOUTH CENTRAL DALLAM COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3582 10273 3602 10288 3616 10263 3590 10240
TIME...MOT...LOC 0145Z 241DEG 14KT 3597 10272

BEAT

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
July 17, 10:43 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653467.